Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 176, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 6, 2001, 4:13 PM CDT for Macoupin County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 6, 2001, 4:13 PM CDT (21:13 UTC)
- Expired
- Sep 6, 2001, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 4:20 PM CDT | Thunderstorm Wind 55 E | Shipman, IL | Thunderstorm wind gusts downed an estimated 30 trees and some power lines in the Shipman area. Virtually all of Shipman was without power for a while. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 464 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
727 WUUS53 KLSX 062113 SVRSTL ILC117-062145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 413 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACOUPIN COUNTY IN SOUTHWEST ILLINOIS * UNTIL 445 PM CDT * AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SHIPMAN...MOVING NORTHEAST AT 30 MPH. * LOCATIONS IN THE PATH... GILLESPIE CARLINVILLE THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS. LAT...LON 3936 9015 3904 9015 3911 8971 3949 8972 JC/RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:00 PM CDT, 13 minutes earlier.
Area forecast discussion, Sep 6, 4:00 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU SEP 6 2001 20Z MSAS DATA IND WK BDRY ALG MS RVR WITH VERY MOIST AND UNSTABLE AMS...WHICH IS GENERATING TSTMS. WV LOOP SHOWS TWO VORT MXS OF INTEREST...ONE OVR CNTRL IA AND THE OTR OVR SWRN MO...BOTH MOVG NEWD. RADAR MOSAIC SHOWS TSTMS OVR CNTRL MO ASSOC WITH SRN VORT MX. 12Z MODELS IN DECENT AGRMT THRU 48HRS...THOUGH ENUF DIFFS TO BE ABLE TO PICK A PREFERRED SOLN. OVERALL...UPR LOW OVR WRN WY WL MOV EWD INTO RDG OVR ERN CONUS AND OPEN UP...WHILE ANOTR STG S/W DIGS INTO XPCTD FLATTER FLO OVR ERN CONUS CREATED BY FIRST TROF. AVN TENDS TO HAVE MORE SLY UPR LOW BY 60HRS THAN ETA...ALTHOUGH ETA HAS TRENDED STGR AND MORE SLY WITH ITS SOLN PAST 12HRS. OVR MO/IL...S/W OVR SWRN MO ATTM WL GLIDE THRU FA BY 06Z...THEN WK S/W ENERGY TO SKIRT NRN/WRN ZONES FRI/FRI NGT...WITH MAIN SRN STREAM S/W TO MOV THRU SAT. ON SFC FEATURES...FNT NOW XPCTD TO MOV THRU AT SLOWER RATE...THKS TO WAVE PROGGED BY AVN/ETA TO DVLP ALG FNT FRI NGT. FNT NOT XPCTD TO MOV THRU FA TIL SAT AFTN/ERL SAT EVNG. OVERALL PREFER ETA/AVN BLEND. FOR TNGT...MOST OF TSTM ACTIVITY IS DIURNAL IN NATURE...XCPT FOR AREAS OVR ERN TX AND SWRN/CNTRL MO WHICH ARE ASSOC MORE WITH UPR LVL DIST. THEREFORE...WUD XPCT ALL ACTIVITY TO DMSH SIGFNTLY DURG EVNG HRS AS S/W OVR SWRN MO MOVS OUT OF NERN MO BY 06Z. S/W OVR ERN TX WL APPCH SRN ZONES LATE AND THEREFORE HAVE LEFT IN LOW POPS THRU OVRNGT PD FM STL S AND E. XPCT CLDNSS TO DECR WITH SS AS DIURNAL CU DISPTS. DWPTS ARND 70 GOING NOWHERE...AND PREFER PERSISTENCE MINS. FOR FRI...LEFTOVER CONVECTION FM S/W MOVG THRU SRN/ERN ZONES IN MRNG...OTRW NO CAP AND VERY MOIST AMS AGAIN XPCTD WUD XPCT MORE PCPN TO FIRE UP WITH HEATING OF DAY ACRS FA...WITH FAVORED ZONES BEING UIN/COU AREAS WHERE HIGHEST K INDICES AND WK SYNOPTIC LIFT RESIDE. H850 TEMPS NOT MUCH DIFF FM TDA AND WUD XPCT SOME DECENT SUNSHINE IN MRNG...SO PERSISTENCE MAXES FCST...WHICH COINCIDE WITH WRMR FWC. FRI NGT AND SAT...50KT H850 JET XPCTD TO NOSE INTO CNTRL MO DURG EVNG HRS...AND WITH S/W ENERGY CONT TO SKIRT THESE AREAS SHUD SEE BEST RAIN CHCS THESE AREAS...AT LEAST UNTIL LOW PRES WAVE DVLPS ENUF OVR ERN KS TO STALL FNT OUT. PERSISTENCE MINS FCST. MAV MUCH TOO AGGRESSIVE WITH COOLER AIR AND SO AM LEANING ARND A COUPLE DEGS OVR FWC BASED ON NEW FNTL TIMING. LATTER WKND AND ERL NXT WK...COOL AIR TO DOMINATE TIL TUE WHEN WRM-UP XPCTD AS ALL MODELS DEPICT H500 HGTS ON THE RISE. .STL...NONE TES
In the hours before
Special weather statement, Sep 6, 11:50 AM CDT, 4 hours 23 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-062200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1150 AM CDT THU SEP 6 2001 THE SEVERE WEATHER THREAT: NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. FOR THE PERIOD: THIS AFTERNOON AND TONIGHT. THE WEATHER OUTLOOK: SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH THE HEAT OF THE DAY AND AHEAD OF AN UPPER LEVEL DISTURBANCE...AND THIS ACTIVITY WILL BE ONGOING INTO THE EVENING HOURS. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS... ALTHOUGH SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH. TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 4:56 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.